Mr. M is a 42-year-old patient that presented for evaluation and management of a skin rash on his left shin. The rash had been present for four weeks, and initially occurred after the patient bumped into an open dishwasher door. At first he thought it was just a bruise, but the rash continued to linger.
During the time since the patient’s injury, his teenage son — who competed in wrestling — was diagnosed with tinea corporis. Mr. M was heavily involved with his son’s meets, competitions, practice and training. Mr. M stated he wanted the same cream his son was using, as his rash was almost clear.
Mr. M took no other medication and last saw a healthcare provider two years ago for an upper respiratory infection. Before the last acute care visit, the patient’s previous visit occurred more than two years before, when his wife persuaded him to make an appointment for a physical.
Mr. M was Hispanic and worked as a computer programmer. His blood pressure was 140/90. Patient height was 5’10” and weight was 182 lbs. When last checked four years previously, the patient’s cholesterol levels were on the upper end of normal.
Physical examination of the left shin revealed a 2 cm brownish, red, annular plaque, where the patient indicated he was traumatized with the dishwasher door. He had diffuse dryness and flaking on both legs and elbows. Multiple toenails were thick and yellow. Heart, lung and abdomen examination was normal. No adenopathy was present.
You diagnosed the patient’s toenail condition as onychomycosis, and asked if he would want to use oral or topical anti-fungal therapy. He declined and said he hated taking medication and that his nails do not bother him.
Given the family history of tinea corpus, you prescribed the patient the same topical anti-fungal as his son, recommended OTC topical ammonium lactate for the generalized xerosis, and scheduled a follow-up physical examination in six weeks.
The patient returned after four months and reported he used the cream but it had not helped. The rash seemed to be spreading and there was ulceration in one area. Physical examination revealed a 6 cm plaque on the patient’s left shin.
The lesions appeared more shiny and atrophic in appearance. There were also two similar brown plaques on his right shin. The patient said the rash did not itch or hurt him, but he did not like the way it looked. Diffuse scaling was still present.
After a biopsy was performed, the pathology report indicated the presence of interstitial and palisaded granulomas that involved the subcutaneous tissue and dermis. The granulomas were dense with multinucleated histocytes and were consistent with a diagnosis of necrobiosis lipoidica.
Further laboratory testing revealed the patient had a hemoglobin A1c level of 7.2, a fasting blood sugar of 165, total cholesterol of 280 mg/dL, low density lipoprotein of 140 mg/dL, high density lipoprotien of 52 mg/dL and a triglyceride level of 246 mg/dL.
The patient had several diabetes risk factors, including being overweight (BMI of 26), Hispanic and having a sedentary job. His blood pressure was high and his last physical examination was nearly four years ago, indicating a delay in regular preventive health care. Further testing revealed the presence of an additional risk factor — high cholesterol.
Necrobiosis lipoidica, aslo called necrobiosis lipoidica diabeticorum, is diagnosed by biopsy. The condition is often the first sign of diabetes in adult patients. 1
Although necrobiosis lipoidica can occur in patients without diabetes, a new diagnosis warrants evaluation for insulin resistance abnormalities. The exact mechanisms that regulate necrobiosis lipoidica are unclear, but patients with the disorder do exhibit vascular symptoms similar to those observed with diabetic eye and kidney changes.
Treatment & Prognosis
Appropriate management for this patient’s diabetes, blood pressure and cholesterol helped treat the systemic disease. The patient was referred to a podiatrist to monitor the onychomycosis in order to avoid soft tissue involvement or pain on ambulation.
Cutaneous necrobiosis lipoidica is difficult to treat. Topical and injected steroids play a role in treating early lesions, but may also worsen the thinning and breakdown of the skin.
Other treatment options include off-label use of topical tacrolimus ointment 0.1% twice a day,2 oral cyclosporin at 2.5 mg/kg/day,3 or psoralen plus ultraviolet-A (PUVA) light therapy.4
The mainstay of therapy is advising patients to avoid leg trauma. Uncontrolled lesions can ulcerate and become infected — a complication that is not pleasant for any patient, but especially those with diabetes.
Abby A. Jacobson, MS, PA-C,is a physician assistant practicing at Delaware Valley Dermatology Group in Wilmington, Del., and at the Dermatology and Skin Surgery Center of York in York, Pa. She is also an assistant professor at Salus University in Elkins Park, Pa., lectures at multiple other universities, has held numerous leadership positions and is the owner of Effective Healthcare Solutions, LLC.
- Barnes C. “Necrobiosis Lipoidica.” Medscape. 3 Feb 2012. Web. Retrieved 4/13/14 from https://www.clinicaladvisor.com/home/departments/dermatology-clinic/shiny-waxy-patches-on-the-shins/.
- Clayton TH, Harrison PV. Successful treatment of chronic ulcerated necrobiosis lipoidica with 0.1% topical tacrolimus ointment. Br J Dermatol. Mar 2005;152(3):581-2.
- Rollins TG, Winkelmann RK. Necrobiosis lipoidica granulomatosis. Necrobiosis lipoidica diabeticorum in the nondiabetic. Arch Dermatol. Oct 1960;82:537-43.
- De Rie MA, Sommer A, Hoekzema R, Neumann HA. Treatment of necrobiosis lipoidica with topical psoralen plus ultraviolet A. Br J Dermatol. Oct 2002;147(4):743-7.